Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

COPD (Chronic Obstructive Pulmonary Disease)

COPD and prednisone

05/31/2007

Question:

MY FATHER HAS BEEN RECENTLY RELEASED FROM A 10 DAY HOSPITAL STAY FOR SHORTNESS OF BREATHE AND INFECTION. HE WAS TAKING AT THE HIGHEST 60 MG OF PREDISONE TWICE A DAY BUT NOW DOWN TO 30MG ONCE A DAY FOR THE NEXT 8DAYS THEN 20MG FOR THE NEXT 2WEEKS. MY QUESTION IS CONCERNING THE SIDE EFFECTS. HE IS CONFUSED AND WEAK WITH PERIODS OF PARANOIA AND A PERSONALITY CHANGES. IS THERE ANYTHING WE CAN DO TO REDUCE THE SIDE EFFECTS? CAN SPACING THE DOSES HELP ( 1/2 DOSE IN MORNING, 1/2 IN EVENING)? HOW LONG DOES THIS DRUG STAY IN THE SYSTEM? THIS IS HIS FIRST TIME ON DOSES THIS HIGH, BEFORE HOSPITALIZATION HIS MAINTENANCE DOSE WAS 2.5 AND 5MG EVERY OTHER DAY. THIS HIGHER DOSE SEEMS TO BE HELPING THE BREATHING CONDITION BUT NO ONE TELLS YOU ABOUT THE SIDE EFFECTS.

Answer:

High doses of prednisone in an exacerbation of COPD are not uncommon. The dose regimen is based on the severity of the disease and the attack, the patient's response to the treatment and how quickly they bounce back, as well as the physician's discretion.

The onset of action of prednisone varies depending on the dose, and its duration of action is approximately 18 to 36 hours. Spacing the doses might help to reduce some of those side effects. However, you could discuss your father's reaction to the high doses of prednisone with his physician and possibly consider a different and shorter regimen.

For more information:

Go to the COPD (Chronic Obstructive Pulmonary Disease) health topic, where you can:

Response by:

Mahasti   Rittinger, RRT Mahasti Rittinger, RRT
Clinical Program Manager of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University

Phillip T Diaz, MD Phillip T Diaz, MD
Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University